It is estimated that approximately 1 in 6 women in the United States is taking an anti-depressant. Unfortunately, a substantial proportion of these women will experience unwanted side effects that impact their sex lives.
Not surprisingly, depression itself is a major risk factor for sexual dysfunction; many women who are struggling with depression have very low (or no) sexual desire. Some of these women, when they start an effective anti-depressant and their depression lifts, may actually experience an increase in desire/responsiveness. Life is starting to feel better, so they are more open to experiencing pleasure and connection.
But for many women, anti-depressants put a damper on their sexual response.
The anti-depressants that make up the class of medications known as Selective Serotonin Reuptake Inhibitors (SSRIs) are the most frequently prescribed medications for depression. While these medications are in the same drug classification, they are not all created equal with regards to their sexual side effects. Some studies have shown that over 80% of women taking Citalopram (Celexa) will experience problems with arousal. Others, such as Vilazadone and Vortioexetine (Viibryd and Trintellix), not as much.
It’s also interesting to note that sexual side effects usually begin within the first 1-3 weeks of starting the medication. This frequently occurs before the anti-depressant effect kicks in, which is usually at about 2-4 weeks. It can be very challenging to continue taking a medication that is negatively impacting your sex life, when you haven’t yet experienced any of its positive effects (and the reason it had originally been prescribed- to help lift the depression). We recommend discussing this with your provider prior to deciding to throw in the towel on the anti-depressant. As your body adjusts to the new medication, the sexual side effects may lessen with time.
Here are some things to consider, if you are experiencing unwanted sexual side effects as a result of SSRI use:
- Consider medication change – If you are taking an anti-depressant and are experiencing a change in your sexual functioning as a result, we recommend speaking with your prescribing mental health provider. Your provider may want to change your medication to a SSRI with a lower sexual side effect profile. Studies show that Trintellix and Viibryd have a lesser impact on sexual function than the other SSRI anti-depressants.
- Talk to your prescriber about potentially lowering the dose of the medication. This is something you may want to consider if you have been stable on a SSRI for a while. Studies have shown that a lower dose could potentially result in decreased sexual side effects. Of course, this is something that you would want to do in close communication with your prescriber and a therapist. Sometimes depression can sneak back in with a lowered dose, so it is advisable to be working with a provider/therapist who would be monitoring you closely.
- Drug holiday? – A drug holiday means just that – taking a ‘holiday’ from the medication. It had been suggested in the past to not take the anti-depressant over the weekend and to have sex during that time. However, this is no longer commonly recommended. For some medications, withdrawal symptoms can be experienced rather quickly and also frequent ‘holidays’ may lead to increased medication non-adherence, and therefore, return of the depression. What some have suggested is taking the anti-depressant in the morning and then scheduling sex the following evening, followed by taking the anti-depressant. Yes, it’s definitely not spontaneous, but could potentially be helpful.
- Augmenting with another medication – Some prescribers will add Bupropion or Testosterone to a SSRI treatment plan because both have shown to be helpful in improving sexual response.
- Behavioral strategies – Some research has shown that exercising immediately before sexual activity can boost sexual response. Just another benefit of exercise!
- Add vibration – A little extra vibration can make all the difference for women who are experiencing a decline in responsiveness with SSRI use. Because there are so many different types of vibrators out there, it can be too confusing/overwhelming to decide where to begin. We recommend visiting a sex store staffed with trained sex educators to discuss your concerns and get some suggestions. We’ve also created The How to Choose a Vibrator video series to help you find the right vibrator for you!
- Sex therapy – Working with a trained sex therapist is always recommended when dealing with any sort of sexual concern. Therapy, of course, is recommended for the vast majority of people who are healing from depression as a vital part of their treatment plan.
- Discuss your concerns with your prescribing clinician and develop a plan prior to making any changes to your medication. Many women feel uncomfortable discussing their sexual issues with their prescribing clinician. If this is the case, perhaps look into finding a new clinician with whom you’re more comfortable discussing this topic. A good sex therapist would likely be able to provide you with some good referrals.
If you believe that you’re experiencing low libido caused by your anti-depressants, contact us for a free phone consultation.